Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 107, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2003, 9:19 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 9:19 PM CDT (02:19 UTC)
- Expired
- Jul 14, 2003, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 7:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
038
WUUS53 KMPX 150219
SVRMPX
MNC047-147-150300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
918 PM CDT MON JUL 14 2003
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEELE COUNTY IN SOUTH CENTRAL MINNESOTA
FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA
* UNTIL 1000 PM CDT
* AT 918 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF OWATONNA TO 15
MILES SOUTH OF WASECA TO 13 MILES NORTHWEST OF ALBERT
LEA...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALBERT LEA.
OWATONNA.
ELLENDALE.
CLARKS GROVE.
MANCHESTER.
ALDEN.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 4418 9337 4388 9340 4373 9362 4357 9343
4355 9310 4387 9309 4418 9307
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:34 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 2:34 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 234 PM CDT MON JUL 14 2003 SURFACE LOW PRESSURE NEAR KFSD AT MID AFTERNOON SHOULD TRACK INTO NW IA OVER THE NEXT SEVERAL HOURS BASED ON PRESSURE RISE/FALL COUPLET NW AND SE OF THE LOW. VERY UNSTABLE CONDITIONS EXIST OVER EASTERN NE AND WESTERN IA AND FAR SW MN. BELIEVE THIS IS WHERE MUCH OF THE ACTION WILL BE DURING THE LATE AFTERNOON AND EVENING HOURS. ANOTHER AREA OF CONCERN WILL BE FAR NORTHERN MN IN THE VICINITY OF ANOTHER SURFACE LOW. A SURFACE TROUGH CONNECTS THESE TWO LOWS AND TEMPERATURES ARE REBOUNDING ACROSS WEST CENTRAL MN. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO KEEP DEVELOPING FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING AHEAD OF THE TROUGH WITH MORE WIDESPREAD ACTIVITY CONTINUING OVER EASTERN MN AND WEST CENTRAL WI WHERE BETTER H8-H3 THICKNESS DIFFLUENCE IS INDICATED AND AMPLE H8-H7 THETA-E ADVECTION IS FORECAST. WILL HAVE CHANCE POPS ACROSS THE WESTERN CWA THIS EVENING WITH LIKELY POPS IN THE EAST. A COOL FRONT WILL THEN MOVE ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS. A COUPLE OF DRY AND PLEASANT DAYS ARE THEN IN THE OFFING FOR TUESDAY AND WEDNESDAY. PATTERN BEGINS TO BECOME MORE CONFUSED LATER WEDNESDAY AND THURSDAY AS A COOL FRONT DROPS SOUTH FROM CANADA. 12Z AVN HANGS THE FRONT UP ACROSS THE CWA BY FRIDAY MORNING AND WILL HAVE LOW CHANCE POPS WITH THE FRONT FOR SEVERAL DAYS. WILL KEEP THE WEEKEND DRY WITH ANOTHER CHANCE FOR RAIN MOVING BACK IN ON MONDAY. .MSP...NONE. RAH
Hazardous weather outlook, Jul 14, 5:10 AM CDT, 16 hours 9 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 510 AM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF SOUTHERN MINNESOTA TODAY INTO THIS EVENING. THE MODERATE RISK AREA IS LOCATED SOUTH OF A LINE FROM NEW ULM...TO THE TWIN CITIES AND NEAR EAU CLAIRE WISCONSIN. SURROUNDING THE MODERATE RISK IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. A COLD FRONT AND LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO WESTERN MINNESOTA THIS AFTERNOON AND INTO WESTERN WISCONSIN TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT SWEEPS EAST TODAY AND THIS EVENING. THE MAIN THREAT OF FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO OR TWO CAN NOT BE RULED OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE DAY AND THIS EVENING ACROSS CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN.
In the hours before
Special weather statement, Jul 14, 8:30 PM CDT, 49 minutes before
MNZ041-047-048-054>056-064-150200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 830 PM CDT MON JUL 14 2003 ...TORNADO WATCH CANCELLED FOR WEST CENTRAL MINNESOTA... TORNADO WATCH NUMBER 746 HAS BEEN CANCELLED FOR WEST CENTRAL MINNESOTA. AREAS WEST OF A LINE FROM ALEXANDRIA TO NEAR MONTEVIDEO TO REDWOOD FALLS ARE NO LONGER UNDER A TORNADO WATCH. BAP
Local storm report, Jul 14, 8:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0835 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0824 PM 4 S MANKATO MN TORNADO
07/14/03 BLUE EARTH TRAINDED SPOTTER REPORTED
LARGE TORNADO 4 MILES EAST
OF RAPIDAN
AJZLocal storm report, Jul 14, 8:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0837 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM 5 S MANKATO MN TORNADO
07/14/03 BLUE EARTH LAW ENFORCEMENT REPORTED
MULTIPLE TORNADOES 5 MILES
EAST OF RAPIDAN MOVING EAST
AT 30 MPH.
AJZLocal storm report, Jul 14, 8:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0843 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM 1 W ST CLAIR MN TORNADO
07/14/03 BLUE EARTH LAW ENFORECEMENT REPORTED
TORNADO WITH COPIOUS
AMOUNTS OF DEBRIS 1 MILE
WEST OF ST CLAIR MOVING
TOWARD ST CLAIR.
AJZLocal storm report, Jul 14, 8:51 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0851 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0851 PM ST CLAIR MN TORNADO
07/14/03 BLUE EARTH LAW ENFORCEMENT REPORTED
TORNADO MOVING THROUGH ST
CLAIR
AJZSpecial weather statement, Jul 14, 8:58 PM CDT, 21 minutes before
MNZ042>045-049>053-057>061-065>068-073>075-082-150230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 858 PM CDT MON JUL 14 2003 ...TORNADO WATCH CANCELLED FOR MOST OF CENTRAL MINNESOTA AS WELL AS THE NORTHWEST PORTION OF THE TWIN CITIES METRO AREA... TORNADO WATCH NUMBER 746 HAS BEEN CANCELLED FOR AREAS NORTHWEST OF A LINE FROM CENTER CITY...TO ANOKA...TO WACONIA TO NEW ULM. SOME CITIES NO LONGER UNDER THE WATCH INCLUDE...ST. CLOUD...REDWOOD FALLS...WILLMAR...LITTLE FALLS...GAYLORD...WILLMAR...AND HUTCHINSON. BAP
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:09 PM CDT | Tornado Warning | MPX | Washington | 36 min |
| Jul 14, 7:12 PM CDT | Tornado Warning | MPX | Brown | 33 min |
| Jul 14, 7:20 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 25 min |
| Jul 14, 7:37 PM CDT | Tornado Warning | MPX | Blue Earth | 38 min |
| Jul 14, 7:54 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 51 min |
| Jul 14, 7:59 PM CDT | Tornado Warning | MPX | Le Sueur | 31 min |
| Jul 14, 8:05 PM CDT | Tornado Warning | MPX | Nicollet | 25 min |
| Jul 14, 8:13 PM CDT | Tornado Warning | MPX | Blue Earth | 32 min |
| Jul 14, 8:27 PM CDT | Tornado Warning | MPX | Le Sueur | 33 min |
| Jul 14, 8:29 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 46 min |
| Jul 14, 8:44 PM CDT | Tornado Warning | MPX | Blue Earth, Waseca | 46 min |
| Jul 14, 9:04 PM CDT | Tornado Warning | MPX | Faribault | 41 min |
| Jul 14, 9:42 PM CDT | Tornado Warning | MPX | Freeborn | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.